Alert archive / Minnesota / Special Weather Statements in 2012

Special Weather Statement, NWS Twin Cities, MN

August 1, 2012Yellow Medicine County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Aug 1, 2012, 4:44 PM CDT for Yellow Medicine County, Minnesota. It was in force for 61 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2012, 4:44 PM CDT (21:44 UTC)
Expired
Aug 1, 2012, 5:45 PM CDT
In force
61 min
Issued by
NWS Twin Cities, MN

County Yellow Medicine County, MN

The radar

The Sioux Falls radar (KFSD), 151 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 5:17 PM CDTHAIL 1.754 Ne Porter, MN
Aug 1, 5:29 PM CDTHAIL 1.753 Ne Taunton, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.7 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2012-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 670 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2012-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 246 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
670 J/kg
Mixed-layer CIN
-340 J/kg
Mixed-layer LCL
1367 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
246 m²/s²
0-3 km storm-relative helicity
292 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

069 
WWUS83 KMPX 012144
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
444 PM CDT WED AUG 1 2012

MNZ054-064-012245-
LAC QUI PARLE-YELLOW MEDICINE-
444 PM CDT WED AUG 1 2012

AT 439 PM CDT...RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY
DEVELOPING 3 MILES SOUTHEAST OF MORITZ. THESE STORMS WAS MOVING EAST
AT 35 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

PEOPLE IN SOUTHERN LAC QUI PARLE AND YELLOW MEDICINE COUNTIES...
INCLUDING THE CITIES OF BURR...CANBY...PROVIDENCE...ST LEO...SPRING
CREEK...CLARKFIELD AND HAZEL RUN...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

&&

LAT...LON 4493 9644 4491 9573 4493 9573 4491 9572
      4491 9568 4479 9550 4477 9552 4477 9550
      4471 9538 4455 9536 4454 9560 4462 9562
      4462 9610 4463 9645
TIME...MOT...LOC 2145Z 279DEG 30KT 4480 9645

$$

JLT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 1, 4:14 PM CDT, 30 minutes earlier.

Area forecast discussion, Aug 1, 4:14 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
414 PM CDT WED AUG 1 2012

.UPDATED AVIATION DISCUSSION...

&&

.DISCUSSION...
STRONG CONVECTION CONTINUES ACROSS PORTIONS OF NORTHERN WI AT MID
AFTERNOON AHEAD OF A SHORT WAVE OVER NORTHERN MN. MORE CONVECTION
IS EXPECTED LATE THIS AFTERNOON AND EVENING ALONG A COLD FRONT
STRETCHING FROM THE ARROWHEAD OF MN TO CENTRAL SD. THIS CONVECTION
WILL LIKELY HAVE SOME BOUTS OF SEVERE WEATHER WITH LARGE HAIL AND
DAMAGING WINDS. THE WIND THREAT HAS ME MOST CONCERNED WITH DCAPE
VALUES CURRENTLY 1500-1800 J/KG. IN ADDITION... THE RIGHT ENTRANCE
REGION OF A 100+ KNOT JET WILL BE PASSING ACROSS CENTRAL MN EARLY
TONIGHT.

THE FRONT WILL PROGRESS EAST AND SOUTH OF THE FA OVERNIGHT WITH
LINGERING SHOWERS OVER FAR SOUTHERN MN AND WEST CENTRAL WI. THERE
IS SOME CONCERN THAT A SECOND SHORT WAVE OVER WESTERN ND MAY CAUSE
SOME SHOWERS OVER CENTRAL MN DURING THE OVERNIGHT HOURS. A PERIOD
OF DRY WEATHER IS FORECAST FOR MUCH OF THURSDAY AND THURSDAY NIGHT
AS HIGH PRESSURE PASSES ACROSS THE UPPER MISSISSIPPI VALLEY.

A MUCH STRONGER SHORT WAVE AND FRONTAL SYSTEM WILL MOVE ACROSS THE
NORTHERN PLAINS AND UPPER MISSISSIPPI VALLEY FROM FRIDAY THROUGH
SATURDAY. VIRTUALLY ALL SOLUTIONS HAVE A CLOSED H5 LOW PASSING
ALONG THE INTERNATIONAL BORDER. THE THREAT FOR SEVERE WEATHER WILL
BE ON THE RISE FRIDAY AFTERNOON IN FAR WESTERN MN AND ACROSS THE
REST OF THE FA FRIDAY NIGHT. AT THIS TIME... CONFIDENCE IS
HIGHEST FOR SEVERE WEATHER FROM WEST CENTRAL MN INTO NORTHERN
AREAS OF THE STATE FRIDAY AFTERNOON AND EVENING WHEN CONSIDERING
SHEAR VALUES... THE LOW LEVEL JET AND THE DIFFERENTIAL TEMPERATURE
ADVECTION SCHEME.

SOME SHOWERS WILL LINGER ON SATURDAY IN THE COLD TROUGH ALOFT
ACROSS THE FA. A PERIOD OF DRY WEATHER IS EXPECTED OR SUNDAY AND
MONDAY ALONG WITH TEMPERATURES MUCH CLOSER TO SEASONAL NORMALS. IN
FACT... I HAVE MSP FORECAST BELOW 80 DEGREES FOR THE HIGH ON
SUNDAY... THIS WOULD BE THE FIRST TIME SINCE JUNE 25TH. A WEAK COLD
FRONT WILL DRIFT SOUTHEAST ACROSS THE REGION MONDAY NIGHT AND
TUESDAY WITH A FEW SHOWERS AND THUNDERSTORMS POSSIBLE... ALTHOUGH
CONFIDENCE IS NOT HIGH ON COVERAGE AT THIS TIME. A COOL NORTHWEST
FLOW WILL END THE FORECAST PERIOD NEXT WEDNESDAY WITH HIGHS AGAIN
FORECAST BELOW THE 80 DEGREE MARK IN MANY AREAS OF THE FA.

&&

.AVIATION.../18Z TAF ISSUANCE WITH 21Z UPDATE/
A FRONTAL BOUNDARY REMAINS ACROSS ROUGHLY THE I-94 CORRIDOR...WITH
NORTHWESTERLY WINDS NORTH OF THE FRONT...AND SOUTHWESTERLY WINDS
SOUTH OF THE FRONT. A FEW SHOWERS AND THUNDERSTORMS HAVE TRIED TO
DEVELOP ALONG THIS BOUNDARY...BUT HAVE HAD LITTLE SUCCESS OVER THE
PAST FEW HOURS. THEREFORE DECIDED TO DELAY THE THUNDER IN THE TAFS
UNTIL LATER IN THE EVENING...WHEN A COMPLEX IS EXEPCTED TO MOVE IN
FROM THE DAKOTAS ACROSS THE REGION. THIS FRONT WILL SAG SOUTHWARD
THROUGHOUT THE PERIOD...SO HAVE NORTHERLY WINDS EARLY TOMORROW
THROUGH THE REMAINDER OF THE TAF PERIOD.

KMSP...GIVEN THE RECENT STORM TRENDS...CONFIDENCE HAS INCREASED
THAT STORM DEVELOPMENT WILL HOLD OFF THE REMAINDER OF THE
AFTERNOON. THEREFORE DELAYED THUNDER MENTION UNTIL LATER THIS
EVENING. AN AREA OF STORMS IS CURRENTLY ONGOING ACROSS THE DAKOTAS
WHERE THE ENVIRONMENT IS MORE FAVORABLE FOR DEVELOPMENT. THIS WILL
SHIFT EASTWARD OVER THE NEXT FEW HOURS...SO HAVE INTRODUCED A
TEMPO GROUP FROM 04-06Z TO HIGHLIGHT THE BEST CHANCE FOR STORMS
ACROSS THE METRO.

/OUTLOOK/
THURSDAY...VFR. WINDS N AT 5G10KTS.
FRIDAY...VFR DURING THE DAY. EVENING MVFR/IFR CONDITIONS LIKELY IN
SHWRS/TSTMS. WIND SE AT 10G20KTS.
SATURDAY...VFR/MVFR WITH SHWRS/TSTMS POSSIBLE EARLY. WINDS W AT
10G20KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

RAH/JRB
Hazardous weather outlook, Aug 1, 3:40 PM CDT, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
340 PM CDT WED AUG 1 2012

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
022045-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
340 PM CDT WED AUG 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR ACROSS THE OUTLOOK AREA LATE
THIS AFTERNOON AND EVENING AS A COLD FRONT DRIFTS SLOWLY SOUTH
ACROSS THE REGION. A FEW OF THE STORMS MAY BE SEVERE WITH DAMAGING
WINDS AND LARGE HAIL. IN ADDITION...THE HEAT AND HUMIDITY LATE
WILL CAUSE HEAT INDEX VALUES BETWEEN 95 AND 100 DEGREES IN MANY
LOCATIONS ACROSS WEST CENTRAL AND SOUTH CENTRAL MINNESOTA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A GOOD CHANCE FOR STRONG THUNDERSTORMS IN THE FRIDAY
AFTERNOON TO EARLY SATURDAY MORNING TIME FRAME AS WELL. ALTHOUGH
IT IS STILL A COUPLE DAYS AWAY...IT APPEARS SEVERE WEATHER IS
POSSIBLE WITH THIS LATE WEEK SYSTEM. IN FACT...IF THE PATTERN
HOLDS TOGETHER...IT COULD BE ONE OF THE MORE ACTIVE SEVERE WEATHER
DAYS WE HAVE SEEN IN THIS OTHERWISE FAIRLY QUIET SUMMER IN TERMS
OF SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON OR
EVENING.

RAH

In the hours before

Local storm report, Aug 1, 10:57 AM CDT, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1057 AM CDT WED AUG 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 AM     TSTM WND DMG     RICHMOND                45.45N 94.52W
08/01/2012                   STEARNS            MN   TRAINED SPOTTER

            SEVERAL LARGE TREES DOWN AND ON POWER LINES.

&&

CARLYON
Special weather statement, Aug 1, 4:44 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
444 PM CDT WED AUG 1 2012

MNZ054-064-012245-
LAC QUI PARLE-YELLOW MEDICINE-
444 PM CDT WED AUG 1 2012

AT 439 PM CDT...RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY
DEVELOPING 3 MILES SOUTHEAST OF MORITZ. THESE STORMS WAS MOVING EAST
AT 35 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

PEOPLE IN SOUTHERN LAC QUI PARLE AND YELLOW MEDICINE COUNTIES...
INCLUDING THE CITIES OF BURR...CANBY...PROVIDENCE...ST LEO...SPRING
CREEK...CLARKFIELD AND HAZEL RUN...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

&&

LAT...LON 4493 9644 4491 9573 4493 9573 4491 9572
      4491 9568 4479 9550 4477 9552 4477 9550
      4471 9538 4455 9536 4454 9560 4462 9562
      4462 9610 4463 9645
TIME...MOT...LOC 2145Z 279DEG 30KT 4480 9645

JLT

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 10:10 AM CDTSpecial Weather StatementMPXSherburne50 min
Aug 1, 4:59 PM CDTSevere Thunderstorm WarningMPXYellow Medicine46 min
Aug 1, 6:02 PM CDTSevere Thunderstorm WarningMPXRedwood, Renville, Yellow Medicine58 min
Aug 1, 6:47 PM CDTSevere Thunderstorm WarningMPXBrown, Nicollet, Redwood, Renville, Sibley58 min

Nearby

Special Weather Statements in Minnesota, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.